NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Tuesday, September 27, 2016
Symptoms Associated with Anti-depressants
I have been on a generic version of Celexa for one year. Recently I have been experiencing dizziness randomly throughout the day. I also have a sense of pressure in my gums and lips when the dizziness hits. Accompanying these symptoms is sleeplessness.
The only change I`ve made recently is beginning an exercise plan. I am in my early 30s and am reasonably fit, and have been exercising no more than 30 minutes a day, 3 days a week.
I`m wondering if the symptoms I`m experiencing could be a side effect of my medication, or whether I need to see a physician. I am currently without health insurance and my new health plan does not begin for 6 more weeks.
Thank you for your help.
The best way to evaluate random dizziness is to see a primary care doctor. If you can tolerate this until your insurance begins, it's probably okay. The cheaper way to answer the question of whether this is a side effect is to try a brief cessation trial: rate your dizziness for several days, then stop the citalopram for 5 days and see if the dizziness ratings improve, and then resume the citalopram and see if the dizziness returns. The other more likely thing to consider is that your spells of dizziness, pressure, and sleeplessness could be mild anxiety attacks. These need to be evaluated when you can by your doctor or a mental health specialist.
Lawson Wulsin, MD
Professor of Psychiatry and Family Medicine, Training Director of the Family Medicine Psychiatry Residency Program
College of Medicine
University of Cincinnati